Florida, 2018

Damaging Wind in Florida, September 18, 2018

September 18, 2018 · NWS MOB · 1 event in 1 county or zone

Thunderstorms developed during the afternoon and produced high winds and minor damage in northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed during the afternoon and produced high winds and minor damage in northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 18, 8:28 AM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Sep 18, 8:28 AM CST, 3 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
928 AM CDT Tue Sep 18 2018

.DISCUSSION...Updated for latest marine discussion below.

&&

.MARINE...An updated forecast for the marine area was sent to
increase coverage of showers and thunderstorms this morning from
Mobile Bay southward to the coastal waters from Pascagoula to
Pensacola out to just beyond 20 NM. Scattered thunderstorms have
developed across this portion in the marine environment.
Conditions have favored waterspout formation and have already
received a report of one over Lower Mobile Bay. Frequent
lightning, brief gusty winds, and locally heavy rain will also
accompany the stronger storms this morning. /21

&&

.PREV DISCUSSION... /issued 643 AM CDT Tue Sep 18 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...Patchy early morning fog potential restricting
visibility to MVFR levels (3-5SM) will burn off quickly after
sunrise, followed by increasing low clouds between 1800 to 3000
feet through 17z. Kept vicinity thunderstorms at all TAF sites
beginning at 17z as strong surface heating deepens convection
along the north central gulf coast, and added a TEMPO group from
18z to 21z for mainly MVFR visibility restrictions due to rain as
a line of thunderstorms pushes inland from the coast. Much of the
rain should move inland away from the TAF sites after 21z. Calm
to light and variable winds this morning will become light
southerly by mid afternoon, but remain variable in and around
thunderstorms. /22

PREV DISCUSSION... /issued 406 AM CDT Tue Sep 18 2018/

NEAR TERM /Now Through Tuesday night/...A large portion of an upper
level trough extending down the Appalachian Mountains to Alabama and
eastern Mississippi will shift east over the western Atlantic as an
upper high pressure system centered over the southern plains moves
over Arkansas. The southern portion of the trough however will lag
in its departure as it shifts slowly southeastward over southeast
Alabama, the Florida panhandle and the northeast Gulf of Mexico by
late tonight. Weak surface high pressure will remain across the
region, while a east-west surface boundary stalled across the
forecast area is expected to remain.

Strong insolation this morning will allow surface temperatures to
quickly rise into the low to mid 90s by noon resulting in decreasing
stability with surface based capes climbing to between 800 and 1200
J/kg inland areas and 1200 to 2000 J/kg along the coast. This low
level instability combined with the presence of the upper level
trough and stalled surface boundary will result in mainly scattered
showers and thunderstorms from late morning through the afternoon
hours. A few areas along the I-10 corridor could see numerous
showers and storms early in the afternoon. The combination of
temperatures topping out in the low to mid 90s and high humidity
will result in heat index values ranging from 100 to 105 degrees,
with some localized spots up to 108 degrees mainly along the
immediate coast. Isolated early evening showers and thunderstorms
will dissipate by midnight, but may linger along the coast through
the overnight hours while inland areas see dry conditions. /22

SHORT TERM /Wednesday Through Thursday night/...A broad upper
level ridge pushes east across the eastern CONUS through the short
term period. At the surface, high pressure builds into the western
Atlantic and northeastern Gulf, maintaining a generally light east
to southeasterly flow. Stronger subsidence beneath the passing
upper ridge should keep thunderstorm coverage more isolated and
focused along the sea breeze both Wednesday and Thursday. High
temperatures continue to resemble July rather than mid September,
reaching the mid 90s each afternoon with heat indices surpassing
100 degrees. Low temps stay in the low to mid 70s each night. /49

LONG TERM /Friday Through Monday/...The upper level pattern
becomes a more zonal over the mid-latitudes as we head into the
weekend. A weak inverted trough then develops over the Florida
peninsula and retrogrades westward across the eastern and central
Gulf. Weakening subsidence due to mid and upper height falls
should support a more scattered coverage of showers and
thunderstorms Friday through the weekend. Storms are still
expected to follow a diurnal pattern, however, and develop
offshore during overnight hours then spread inland each afternoon
and evening. The increase in clouds and rain will keep daytime
temperatures a few degrees cooler, with highs in the upper 80s to
around 90 degrees. /49

MARINE...Light onshore flow should persist across the coastal
waters and bays throughout the week. Little change in seas is
expected. Isolated to scattered showers and thunderstorms are
possible each day. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Sep 18, 3:26 AM CST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
426 AM CDT Tue Sep 18 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-190930-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
426 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Heat index values will range from 100 to 105 degrees, with some
localized spots up to 108 degrees mainly along the immediate
coast.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Monday.

GMZ630>636-650-655-670-675-190930-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
426 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

In the hours before

Local storm report, Sep 18, 8:42 AM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
942 AM CDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     WATER SPOUT      8 WSW MOUTH OF WEEKS BA 30.34N 87.97W
09/18/2018                   GMZ631             AL   PUBLIC

            WATERSPOUT SIGHTED OVER SOUTHERN MOBILE BAY.
            REPORT RELAYED THROUGH SOCIAL MEDIA.

&&
Local storm report, Sep 18, 9:22 AM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1022 AM CDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     WATER SPOUT      8 WSW MOUTH OF WEEKS BA 30.34N 87.97W
09/18/2018                   GMZ631             AL   PUBLIC

            CORRECTS PREVIOUS WATER SPOUT REPORT FROM 8
            WSW MOUTH OF WEEKS BAY. WATERSPOUT SIGHTED
            OVER SOUTHERN MOBILE BAY FROM NEAR POINT
            CLEAR. OBSERVED AT 8:45 AM AND LASTED 7
            MINUTES. REPORT RELAYED THROUGH SOCIAL
            MEDIA.

&&

21/CL
Special weather statement, Sep 18, 11:43 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
1243 PM CDT TUE SEP 18 2018

FLZ201>204-181830-
Escambia Inland FL-Santa Rosa Coastal FL-Escambia Coastal FL-
Santa Rosa Inland FL-
1243 PM CDT TUE SEP 18 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
SANTA ROSA AND CENTRAL ESCAMBIA COUNTIES UNTIL 130 PM CDT...

At 1242 PM CDT, the strong thunderstorm was located near Gonzalez,
moving northeast at 15 mph.

Winds gusts up to around 40 mph, frequent cloud to ground
lightning, and very heavy rain will be possible with this storm.

Locations impacted include...
Ensley, Gonzalez, Pace, Milton, Bagdad, Molino, Pea Ridge, Roeville,
Floridatown and Point Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3048 8733 3062 8740 3063 8739 3065 8740
      3066 8740 3068 8742 3073 8743 3095 8717
      3088 8698 3060 8690
TIME...MOT...LOC 1742Z 229DEG 11KT 3063 8730

The radar

The Eglin Afb radar (KEVX), 111 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Santa Rosa

When
September 18, 12:20 PM CST to 12:23 PM CST
Where
Santa Rosa County, 4 mi SW of Milton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.589, -87.078

High winds snapped a cedar tree in the Point Baker area near Whiting Field.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785155.